Case report: recurrent parkinsonism-hyperpyrexia syndrome following discontinuation of subthalamic deep brain stimulation.
Case Report: Recurrent Parkinsonism-
Hyperpyrexia Syndrome Following
Discontinuation of Subthalamic Deep
increased rigidity, pyrexia, altered consciousness, and auto-
nomic dysfunction associated with sudden withdrawal or
reduction of antiparkinsonian drugs during the course of
Parkinson’s disease (PD).1
This report describes the case of a 60-year-old man with a 17-
year history of PD who first experienced motor symptoms in
1993. He had a previous episode of minor depression. Nine
years after disease onset, he had severe motor dysfunction with
motor fluctuations and dyskinesia (Unified Parkinson’s Disease
Rating Scale [UPDRS] III scores of 54 in the ‘‘off’’ state and 26
in the ‘‘on’’ state). Because the patient’s motor symptoms were
resistant to dopaminergic medications, including levodopa/car-
bidopa (300 mg) and cabergoline (3 mg), bilateral subthalamic
nucleus deep brain stimulation (STN DBS) surgery was per-
formed. The electrodes were stereotactically implanted in the
bilateral STN (right, 9.9 mm lateral, 2.7 mm posterior and 6.9
mm inferior; left, 8.3 mm lateral, 1.7 mm posterior and 5.4 mm
inferior to the midpoint of the anterior commissure–posterior
commissure line). Following bilateral stimulation (2.5 V, 90 ls,
145 Hz, monopolar stimulation; contact 2 negative, case posi-
tive), the patient became manic, and his motor symptoms
improved (UPDRS III score 20). Two years after surgery, the
patient’s manic symptoms became more prominent, and he was
therefore admitted to our hospital. The bilateral STN DBS devi-
ces were switched off after considering their adverse effect. On
the third day in the hospital, his manic symptoms disappeared;
however, he became somnolent and completely immobile with
severe rigidity. He was febrile with a temperature of 38.7?C and
a pulse rate of 120/min. Laboratory tests revealed an elevated
white blood cell count (12,600/lL) and positive C-reactive pro-
tein (1.03 mg/dL). Serum creatine kinase was elevated to 1878
U/L. PHS was considered, and standard infusion therapy was
started. On day 6, he was afebrile with a normal consciousness
level; STN DBS was switched on with the same settings, result-
ing in an improvement in rigidity and akinesia. One year later,
his medication was discontinued.
The patient developed a manic state in January 2006, October
2006, May 2008, and May 2009. Because applying antipsy-
chotics or changing the stimulating site of the DBS electrode did
not ameliorate his manic symptoms, DBS had to be discontinued
in each episode, resulting in the recurrence of PHS. Each inci-
dence of PHS was reversed by standard fluid therapy, followed
by reintroduction of DBS. In April 2010, he was hospitalized
with a similar manic state. We applied low-voltage stimulation
(2.0 V, 90 ls, 145 Hz), which prevented the development of
PHS and successfully eliminated the manic symptoms.
There are several reports on PHS related to DBS, in which
PHS occurred after cessation or reduction of dopaminergic
medication in PD patients receiving DBS.1–3However, what
happened in our case—occurrence of PHS following cessa-
tion of DBS—has never been reported.
Acute hypotransmission in the hypothalamus, nigrostriatal
system, and mesocortical dopaminergic system is believed to
contribute to the development of PHS.4Although the exact
mechanism by which DBS influences neurotransmission in the
brain has yet to be determined, at least in our case, dopaminer-
gic transmission may have been enhanced during the patient’s
DBS-on given that (1) a manic state was evident before cessation
of DBS, (2) PHS developed after cessation of DBS, and (3) the
recurrence of PHS was prevented with the use of low-voltage
DBS. Recently, the hypothesis that DBS can increase dopamine
release in the striatum has been proposed.5We suggest that a
sudden decrease in enhanced dopamine transmission following
the discontinuation of DBS results in the development of PHS.
Although psychiatric side effects could be seen in both DBS
of the STN and the globus pallidus internus, some authors have
reported a higher incidence of psychiatric changes following
STN DBS.6In our case, DBS electrodes were placed adjacent to
the midbrain, which possibly affected projections from the mid-
brain to the orbitofrontal or anterior cingulate striato-pallido-
thalamo-cortical circuits or fibers from the ventral tegmental
area to the limbic system, thus resulting in mania.7
Physicians should be aware of the possibility of the devel-
opment of PHS when STN DBS has to be discontinued.
Taro Kadowaki, MD, PhD, Kenichi Hashimoto, MD, Keisuke
Suzuki, MD, PhD,* Yuka Watanabe, MD, and
Koichi Hirata, MD, PhD
Department of Neurology, Dokkyo Medical
University, Tochigi, Japan
1.Kim JH, Kwon TH, Koh SB, Park JY. Parkinsonism-hyperpyrexia
syndrome after deep brain stimulation surgery: case report. Neuro-
2.Factor SA. Fatal Parkinsonism-hyperpyrexia syndrome in a Parkin-
son’s disease patient while actively treated with deep brain stimula-
tion. Mov Disord. 2007;22:148–149.
3.Linazasoro G, Van Blercom N, Castro A, Dapena MD. Sub-
syndrome in Parkinson disease. Neurology. 2004;63:589–590.
4.Mizuno Y, Takubo H, Mizuta E, Kuno S. Malignant syndrome in
Parkinson’s disease: concept and review of the literature. Parkinson-
ism Relat Disord. 2003;9(Suppl 1):S3–S9.
5.Shon YM, Lee KH, Goerss SJ, et al. High frequency stimulation of the
subthalamic nucleus evokes striatal dopamine release in a large animal
model of human DBS neurosurgery. Neurosci Lett. 2010;475:136–140.
7.Kulisevsky J, Berthier ML, Gironell A, Pascual-Sedano B, Molet J,
Pares P. Mania following deep brain stimulation for Parkinson’s dis-
ease. Neurology. 2002;59:1421–1424.
*Correspondence to: Keisuke Suzuki, Department of Neurology,
Dokkyo Medical University, Tochigi, Japan; firstname.lastname@example.org
Relevant conflicts of interest/financial disclosures: Nothing to report.
Full financial disclosures and author roles can be found in the online
version of this article.
Published online in Wiley Online Library
(wileyonlinelibrary.com). DOI: 10.1002/mds.23596
L E T T E R T OT H EE D I T O R
Movement Disorders, Vol. 26, No. 3, 2011